Bounds on Greedy Algorithms for MAX SAT

  • Matthias Poloczek
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6942)


We study adaptive priority algorithms for MAX SAT and show that no such deterministic algorithm can reach approximation ratio \(\frac{3}{4}\), assuming an appropriate model of data items. As a consequence we obtain that the Slack–Algorithm of [13] cannot be derandomized. Moreover, we present a significantly simpler version of the Slack–Algorithm and also simplify its analysis. Additionally, we show that the algorithm achieves a ratio of \(\frac{3}{4}\) even if we compare its score with the optimal fractional score.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alekhnovich, M., Borodin, A., Buresh-Oppenheim, J., Impagliazzo, R., Magen, A.: Toward a model for backtracking and dynamic programming. Electronic Colloquium on Computational Complexity (ECCC) 16, 38 (2009)MATHGoogle Scholar
  2. 2.
    Angelopoulos, S., Borodin, A.: Randomized priority algorithms. Theor. Comput. Sci. 411(26-28), 2542–2558 (2010)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Avidor, A., Berkovitch, I., Zwick, U.: Improved approximation algorithms for MAX NAE-SAT and MAX SAT. In: Erlebach, T., Persinao, G. (eds.) WAOA 2005. LNCS, vol. 3879, pp. 27–40. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  4. 4.
    Azar, Y., Gamzu, I., Roth, R.: Submodular Max-SAT. In: ESA (2011)Google Scholar
  5. 5.
    Borodin, A., Boyar, J., Larsen, K.S., Mirmohammadi, N.: Priority algorithms for graph optimization problems. Theor. Comput. Sci. 411(1), 239–258 (2010)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Borodin, A., Nielsen, M.N., Rackoff, C.: (Incremental) priority algorithms. Algorithmica 37(4), 295–326 (2003)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chen, J., Friesen, D.K., Zheng, H.: Tight bound on Johnson’s algorithm for maximum satisfiability. J. Comput. Syst. Sci. 58(3), 622–640 (1999)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Costello, K.P., Shapira, A., Tetali, P.: Randomized greedy: new variants of some classic approximation algorithms. In: SODA, pp. 647–655 (2011)Google Scholar
  9. 9.
    Davis, S., Impagliazzo, R.: Models of greedy algorithms for graph problems. Algorithmica 54(3), 269–317 (2009)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Goemans, M.X., Williamson, D.P.: New 3/4-approximation algorithms for the maximum satisfiability problem. SIAM J. Discrete Math. 7(4), 656–666 (1994)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Comput. Syst. Sci. 9(3), 256–278 (1974)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Poloczek, M.: Bounds on greedy algorithms for MAX SAT,
  13. 13.
    Poloczek, M., Schnitger, G.: Randomized variants of Johnson’s algorithm for MAX SAT. In: SODA, pp. 656–663 (2011)Google Scholar
  14. 14.
    van Zuylen, A.: Simpler 3/4 approximation algorithms for MAX SAT (submitted)Google Scholar
  15. 15.
    Yao, A.C.-C.: Lower bounds by probabilistic arguments. In: FOCS, pp. 420–428. IEEE, Los Alamitos (1983)Google Scholar
  16. 16.
    Yung, C.K.: Inapproximation result for exact Max-2-SAT (unpublished manuscript) Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Matthias Poloczek
    • 1
  1. 1.Institute of Computer ScienceUniversity of FrankfurtFrankfurtGermany

Personalised recommendations